Hail, Pierce
- When
- May 16, 4:55 PM EST
- Where
- Pierce County, 1.82 mi NW of Patterson
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 31.400, -82.150
The public reported penny size hail near Patterson on Highway 32.
The sea breezes initiated storms across a moist and unstable airmass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
The sea breezes initiated storms across a moist and unstable airmass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 16, 2:12 PM EST, 2 hours 43 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
312 PM EDT SAT MAY 16 2009
...RAIN CHANCES INCREASE LATE SUNDAY INTO EARLY NEXT WEEK...
.SHORT TERM...DIURNAL CONVECTION ERUPTED INITIALLY ALONG THE SEA
BREEZE AND IS NOW FORMING ALONG THE CUMULUS CLOUD STREETS OVER OUR
SRN TIER. STORMS WITHIN THE N-S BANDS WILL TRAIN OVER THE SAME
AREAS AS THEY MOVE NORTHWARD. MODIFIED 12Z SOUNDING SHOWED CAPE
UP TO 2800 J/KG AND EXPECT A FEW WET MICROBURSTS WITH SMALL HAIL
THRU THE EVENING. SO FAR STRONGEST STORMS ARE WITH GULF COAST SEA
BREEZE AND THESE ARE REMAINING WEST OF LOCAL AREA.
DO NOT PLAN ANY SIGNIFICANT CHANGES TO FCST THRU MONDAY. COLD
FRONT APPROACHES AREA ON SUNDAY. A WAVE FORMING ALONG THE FRONT
MAY KEEP BULK OF ACTIVITY N OF AREA DURING AFTN AND EVENING WITH
SEA BREEZES PROVIDING MAIN FOCUS FOR LOCAL AREA. GFS SEEMS TO SHOW
CONVECTIVE FEEDBACK AND WILL LEAN MORE TOWARD NAM POPS WITH LIKELY
POPS TWO-THIRDS AND 50% OVER SRN PORTION. THIS MAY NEED TO BE
ADJUSTED UPWARD IF GFS REMAINS PERSISTENT IN NEXT RUN. ON MONDAY
LOW PRESSURE MOVES OFFSHORE...HIGH PRESSURE BUILDS N OF AREA AND
THE FRONT WILL DRIFT SOUTH RESULTING IN STRONG SURFACE CONVERGENC
SETTING UP NEAR THE COAST. NORTHEASTERLY WINDS WILL BECOME WINDY
AT THE BEACHES AND BREEZY FARTHER INLAND. NELY FLOW COMBINED WITH
SATURATED LOW LEVELS TRANSLATES INTO LIKELY RAIN POTENTIAL FOR
MOST OF AREA EXCEPT NW PORTION. CLOUDY ONSHORE FLOW WILL BRING
UNSEASONABLY COOL TEMPS WITH MAXES AROUND 70 AT THE COAST.
.LONG TERM...HIGH PRESSURE WILL LINGER N OF AREA MID WEEK THEN
SLIDE INTO THE ATLANTIC BY FRIDAY. MODELS BRING A SUB-TROPICAL LOW
OVER THE CARIBBEAN INTO THE SERN GULF OF MEXICO AND S FL BY MID
WEEK. GFS AND ECMWF ARE COMING INTO AGREEMENT FOR TUE/WED BUT
DIFFER TOWARD END OF WEEK WITH ECMWF SHOWING A SLOW WWD DRIFT.
REGARDLESS A MODERATE ONSHORE FLOW IS EXPECTED THRU THE PERIOD
WITH TEMPS RETURNING TO NEAR NORMAL.
&&
.AVIATION...
SEABREEZE HAS ADVANCED WEST OF THE TERMINALS CLOSEST TO THE
COAST...THUS WILL DROP TEMPO THUNDERSTORM GROUPS THIS AFTERNOON
EVERYWHERE EXCEPT GAINESVILLE. VFR WILL MOSTLY PREVAIL OUTSIDE OF
ANY THUNDERSTORM THAT IMPACTS GNV. MAY SEE SOME MVFR FOG POSSIBLY
SOME PATCHY IFR DENSE FOG LATE TONIGHT. SHOWERS WILL ALSO BE ON
THE INCREASE TOMORROW MORNING AS FRONTAL BOUNDARY CLOSES IN ON THE
AREA...BRINGING AN INCREASE IN MOISTURE TO THE AREA.
&&
.MARINE...
SOUTHEASTERLY FLOW BELOW 15 KNOTS WITH SEAS GENERALLY RUNNING ON
THE ORDER OF 3 TO 5 FEET AND DOMINATED BY EASTERLY SWELLS WILL
CONTINUE THROUGH SUNDAY NIGHT. THEN A COLD FRONT PUSHES THROUGH
LATE SUNDAY NIGHT. NORTHEASTERLY WINDS WILL QUICKLY INCREASE
BEHIND FRONTAL BOUNDARY...REACHING AT LEAST SMALL CRAFT ADVISORY
CONDITIONS...POSSIBLY BECOMING GALE FORCE MONDAY AFTERNOON. A GALE
WATCH HAS BEEN ISSUED TO ACCOUNT FOR THIS POSSIBILITY. SEAS WILL
CLIMB UPWARDS TO 10 TO 12 FEET OVER NORTHERN MOST OFFSHORE LEG. NO
CHANGES MADE BEYOND TUESDAY DUE TO UNCERTAINTIES WITH TRACK OF
DEVELOPING LOW PRESSURE SYSTEM TO OUR SOUTH.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 65 83 56 70 / 30 70 50 60
SSI 70 81 61 68 / 20 60 50 60
JAX 67 84 64 70 / 20 60 50 60
SGJ 69 82 67 74 / 20 50 50 70
GNV 65 86 64 77 / 20 50 50 60
OCF 66 86 65 79 / 20 50 40 60
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...GALE WATCH FROM MONDAY MORNING THROUGH TUESDAY EVENING FOR
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
OFFSHORE.
GALE WATCH FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING FOR
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM.
&&
TRABERT/SHULER/KERNSHAZARDOUS WEATHER OUTLOOK..UPDATED NATIONAL WEATHER SERVICE JACKSONVILLE FL 908 AM EDT SAT MAY 16 2009 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-170915- HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY- ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE- JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY- INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN- COASTAL CAMDEN- 908 AM EDT SAT MAY 16 2009 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...MODERATE RISK OF RIP CURRENTS FOR FLORIDA WATERS... A CONTINUED SOUTHEAST FLOW REGIME WILL FAVOR INLAND THUNDERSTORM DEVELOPMENT INITIALLY THIS AFTERNOON. THESE THUNDERSTORMS WILL TRY TO WORK BACK TOWARD THE EAST COAST THIS EVENING BEFORE WEAKENING. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE WITH THESE STORMS WILL HAIL AND STRONG WINDS BEING THE MAIN CONCERNS. THERE WILL BE A MODERATE RISK OF RIP CURRENTS FOR THE FLORIDA WATERS TODAY. PLEASE REFER TO THE LATEST SURF ZONE FORECAST FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A COLD FRONT IS EXPECTED TO APPROACH THE AREA LATE SUNDAY WITH INCREASING THUNDERSTORM CHANCES INTO THE LIKELY CATEGORY FOR THE GEORGIA PORTION. WITH THE ATMOSPHERE REMAINING MOIST AND UNSTABLE...ANY STORMS THAT FROM WILL BE CAPABLE OF BECOMING STRONG TO POSSIBLY SEVERE WITH AGAIN HAIL AND STRONG WINDS THE MAIN CONCERNS. AS THE COLD FRONT SLIDES SOUTH OF THE AREA...HIGH PRESSURE WILL BUILD TO THE NORTH AND PROVIDE FOR A STRENGTHENING NORTHEAST FLOW REGIME. MOST OF THE ASSOCIATED HAZARDS WILL BE IN THE MARINE ENVIRONMENT...BUT SHOWERS WILL INCREASE IN COVERAGE OVER THE MAINLAND...ESPECIALLY OVER THE FLORIDA COASTAL SECTIONS WHERE ISOLATED THUNDERSTORMS WILL BE POSSIBLE AS WELL. LOW PRESSURE DEVELOPING SOUTH OF THE REGION IS EXPECTED TO TRACK WESTWARD AND INTO THE GULF OF MEXICO. DEPENDING UPON WHETHER IT TRACKS INTO THE CENTRAL OR EASTERN GULF IS DIFFICULT TO DETERMINE AT THIS POINT BUT WILL HAVE RAMIFICATIONS ON OUR SENSIBLE WEATHER. SHOULD IT TRACK INTO THE EASTERN GULF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE PREVALENT THROUGH WEEKS END WITH A MORE WESTWARD TRACK LEADING TO DRIER CONDITIONS. THESE DETAILS WILL BE REFINED WITH SUBSEQUENT FORECASTS AS THE EVENT DRAWS CLOSER. AN ELEVATED RISK OF RIP CURRENTS WILL EXIST THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. DEESE/MKT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
458 PM EDT SAT MAY 16 2009
FLZ032-162130-
CLAY-
458 PM EDT SAT MAY 16 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLAY COUNTY FOR
STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 530 PM
EDT...
AT 458 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 7 MILES SOUTH OF PENNEY FARMS...OR 17 MILES
NORTHEAST OF MELROSE...MOVING NORTHWEST AT 10 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PENNEY FARMS...
MIDDLEBURG...LAKESIDE...KINGSLEY...DOCTORS INLET AND ASBURY LAKE
THROUGH 530 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2986 8171 2984 8175 2983 8181 2979 8188
2979 8191 2993 8205 3009 8205 3016 8200
3019 8176
TIME...MOT...LOC 2058Z 146DEG 8KT 2989 8185
HESSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
504 PM EDT SAT MAY 16 2009
FLZ021-162130-
SUWANNEE-
504 PM EDT SAT MAY 16 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL SUWANNEE
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 530 PM EDT...
AT 504 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 4 MILES NORTHEAST OF OBRIEN...OR 11 MILES
NORTHWEST OF ICHETUCKNEE SPRINGS STATE PARK...MOVING NORTH AT 15 MPH.
THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND OBRIEN...
MCALPIN...WELLBORN...LIVE OAK AND HOUSTON THROUGH 530 PM EDT. HAIL UP
TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3030 8313 3037 8286 3007 8278 3002 8279
2997 8296 3000 8297 3001 8299
TIME...MOT...LOC 2104Z 163DEG 11KT 3008 8290
HESSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 508 PM EDT SAT MAY 16 2009 GAZ134>136-150>152-162200- APPLING-BACON-BRANTLEY-PIERCE-WARE-WAYNE- 508 PM EDT SAT MAY 16 2009 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN BRANTLEY...CENTRAL WARE...PIERCE...WESTERN WAYNE...APPLING AND EASTERN BACON COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 600 PM EDT... AT 508 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS CENTERED 5 MILES SOUTH OF BLACKSHEAR...MOVING NORTHEAST AT 15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND WAYCROSS...SUNNYSIDE...HOBOKEN...BLACKSHEAR...PATTERSON...SCREVEN AND BRISTOL THROUGH 600 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. LAT...LON 3194 8238 3180 8202 3115 8200 3115 8236 TIME...MOT...LOC 2108Z 215DEG 12KT 3123 8222 ZIBURA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
532 PM EDT SAT MAY 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 3 N OBRIEN 30.08N 82.95W
05/16/2009 E0.75 INCH SUWANNEE FL TRAINED SPOTTER
TRAINED SPOTTER REPORT OF PENNY SIZE HAIL ALONG U.S.
HIGHWAY 129 BETWEEN OBRIEN AND MCALPIN.
&&
JHESSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
534 PM EDT SAT MAY 16 2009
FLZ022-162200-
COLUMBIA-
534 PM EDT SAT MAY 16 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CENTRAL COLUMBIA
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 600 PM EDT...
AT 534 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 6 MILES NORTHWEST OF COLUMBIA...OR 7 MILES
SOUTHWEST OF LAKE CITY...MOVING NORTHEAST AT 10 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND COLUMBIA...WINFIELD...
WATERTOWN...SUWANNEE VALLEY...LAKE CITY AND FIVE POINTS THROUGH 600
PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3033 8272 3034 8268 3036 8269 3038 8266
3040 8247 3020 8248 3002 8276 3005 8279
3026 8279
TIME...MOT...LOC 2134Z 226DEG 7KT 3015 8275
HESSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
545 PM EDT SAT MAY 16 2009
FLZ036-162215-
ALACHUA-
545 PM EDT SAT MAY 16 2009
...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEASTERN
ALACHUA COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 615 PM EDT...
AT 545 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED 3 MILES SOUTH OF ROCHELLE...OR 11 MILES
NORTHWEST OF CITRA...MOVING WEST AT 5 MPH. THESE STRONG THUNDERSTORMS
WILL ALSO AFFECT AREAS AROUND GROVE PARK...CROSS CREEK...ROCHELLE...
NEWNANS LAKE...MICANOPY...GAINESVILLE AIRPORT AND GAINESVILLE THROUGH
615 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2946 8219 2949 8221 2949 8227 2953 8240
2977 8232 2961 8208 2944 8214
TIME...MOT...LOC 2145Z 107DEG 5KT 2955 8221
HESSThe national radar mosaic for the moment the first event began.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
The public reported penny size hail near Patterson on Highway 32.
Quarter to half dollar size hail occurred near Hoboken.
Numerous trees were blown down and minor roof damage occurred to barns on the north side of Hoboken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170527, 170528, 170531.